Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Oct 24, 2001, 2:44 PM CDT for Jasper County, Lake County, Porter County, Indiana. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 2:44 PM CDT (19:44 UTC)
- Expired
- Oct 24, 2001, 3:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Jasper County, IN, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 80 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:50 PM CDT | Thunderstorm Wind 50 E | Hammond, IN | |
| Oct 24, 3:08 PM CDT | Thunderstorm Wind 50 M | Chesterton, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS53 KLOT 241944 SVRCHI INC007-073-089-111-127-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 244 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN NORTHWEST INDIANA JASPER COUNTY IN NORTHWEST INDIANA LAKE COUNTY IN NORTHWEST INDIANA NEWTON COUNTY IN NORTHWEST INDIANA PORTER COUNTY IN NORTHWEST INDIANA * UNTIL 345 PM CDT (345 PM EST) * AT 244 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERE THUNDERSTORMS FROM EAST CHICAGO TO HOOPESTON...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL AFFECT GARY VALPARAISO MOROCCO FOWLER RENSSELAER THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. ALLSOPP NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM CDT, 14 minutes earlier.
Area forecast discussion, Oct 24, 2:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 230 PM CDT WED OCT 24 2001 CDFNT AT 19Z FROM TO ORD TO PIA...EXPECTED TO BE EAST OF ENTIRE CWA BY 22Z...ENDING SEVERE WEATHER THREAT. POST FRONTAL RAIN CONTINUES BEHIND THE FRONT TO APPROXIMATELY THE 850 MB TROF...WHICH IS EXPECTED TO ACCELERATE EASTWARD INTO NE AND E CENTRAL IND BY 00Z...ENDING POST FRONTAL RAIN. NEXT EVENT IS INCREASING W WINDS AS POWERHOUSE LOW CONTINUES TO DEEPEN OVER LAKE SUPERIOR TONIGHT. SOME BRIEF GUSTY WINDS WITH FROPA BUT SUSTAINED WIND GUSTS OF 30+ KTS IS FURTHER W...BEHIND THE SECONDARY CDFNT FROM NW WI TO NW MO. THIS FRONT TO MOVE ACROSS THE CWA TONIGHT BRINGING SFC WINDS UP TO 30 MPH AS STRONG CAA SETS IN. LOW CONTS TO DEEPEN THU...TIGHTENING PRESSURE GRADIENT...WITH 45 TO 55 KT LOW LEVEL WINDS FORECAST ACROSS CWA. WITH UNIDIRECTIONAL WNW FLOW THRU MID LEVELS EXPECT STRONG WINDS DOWN TO SFC...THUS WILL HEADLINE HIGH WIND WATCH FOR THU. LOW LEVEL INSTABILITY AND CYCLONIC FLOW MAY YIELD SOME SHRA/SNSH THU...BEST CHANCES FURTHEST NORTH. WINDS GRADUALLY DIMINISH THU NIGHT...BUT STILL WINDY FRI. .CHI...STORM WARNING IN EFFECT ON LAKE MICHIGAN. HIGH WIND WATCH FOR ENTIRE CWA FOR THU. TRS
In the hours before
Local storm report, Oct 24, 9:19 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
919 AM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM CHICAGO IL .88 INCH HAIL
10/24/01 COOK REPORTED BY STORM
SPOTTER.
0913 AM CHICAGO IL .88 INCH HAIL
10/24/01 COOK REPORTED BY PUBLIC.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:44 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Newton | 61 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.